Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 5, NWS Houston/Galveston, TX

April 6, 2004Jackson County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Apr 6, 2004, 10:52 AM CDT for Jackson County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2004, 10:52 AM CDT (15:52 UTC)
Expired
Apr 6, 2004, 11:30 AM CDT
In force
38 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Jackson County, TX

The radar

The Houston radar (KHGX), 154 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 7:55 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 3.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1044 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
1.1
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 061552
TORHOU
TXC239-061630-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1052 AM CDT TUE APR 6 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  JACKSON COUNTY IN SOUTHEAST TEXAS

* UNTIL 1130 AM CDT

* AT 1048 AM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR LA
  WARD...OR ABOUT 12 MILES SOUTHEAST OF EDNA...MOVING EAST AT 40 MPH.

* LOCATIONS IN THE PATH OF THE TORNADO INCLUDE VANDERBILT AND LAKE
  TEXANA DAM.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CDT TUESDAY AFTERNOON
FOR SOUTHEAST TEXAS.

LAT...LON 2885 9669 2873 9655 2876 9632 2897 9632
          2908 9646

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Apr 6, 8:30 AM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 6, 8:30 AM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
830 AM CDT TUE APR 6 2004

.DISCUSSION...
ZONES HAVE BEEN UPDATED FOR A TORNADO WATCH THAT HAS BEEN ISSUED
UNTIL 1 PM FOR THE WESTERN HALF OF SE TX. COMPLEX OF STORMS IN THE
EWX/CRP CWAS WILL BEGIN MOVING INTO OUR CWA IN THE NEXT COUPLE OF
HOURS. 12Z ANALYSIS SHOWS SURFACE WARM FRONT ROUGHLY ALONG I-10 WITH
DEWPOINTS IN THE MID/UPPER 60S TO THE SOUTH OF IT. WHILE SEVERE
WEATHER THREAT EXISTS FOR ENTIRE AREA...GREATEST THREAT OF
SUPERCELLS AND ISOLATED TORNADOES WILL BE ALONG AND SOUTH OF THIS
BOUNDARY. STRONG 250 MB DIFLUENCE AND 850 MB MOISTURE AXIS
(DEWPOINTS +11C) SHOULD KEEP CONVECTION GOING THROUGH THE DAY TODAY.
CURRENT FORECAST HAS A GOOD HANDLE ON SITUATION BUT WILL TAKE A
CLOSER LOOK AT IT AGAIN TOWARDS MIDDAY.

35/43

&&

.PREV DISCUSSION...
SQUALL LINE/ELONGATED MCS CONTINUING TO MAKE STEADY EWD PROGRESS
THIS MORNING ACROSS THE STATE. IN FACT...THE SRN END OF THE LINE
APPEARS TO BE GETTING BETTER ORGANIZED IN THE LAST COUPLE OF HRS.
AS PER GFS...THIS MAY BE DUE IN PART TO AN INCOMING JET STREAK...
BUT IT HAS BEEN HARD TO LOCATE ON SATELLITE LOOPS. AT ANY RATE...
CURRENT ZONES SEEM TO HAVE THINGS WELL COVERED WITH THE HIGH POPS
AND THE MENTION OF SVR/HEAVY RAIN FOR TODAY. MODELS CONTINUING TO
ADVERTISE THE CONGEALING OF INGREDIENTS TO MAKE FOR AN ACTIVE DAY
TODAY AND GIVEN THE CURRENT TRENDS THIS IS HARD TO ARGUE AGAINST.
PROGGED WIND PROFILE...POSSIBILITY OF SFC LOW DEVELOPMENT AOA LRD
AND THE NATURE OF THE ONGOING CONVECTION POINTS TO DAMAGING WINDS
AS THE PRIMARY SVR WX THREAT. ALTHOUGH..ISOLATED TORNADOES CANNOT
BE RULED OUT. SEE SPCS DAY ONE OUTLOOK FOR MORE DETAILS. HOWEVER
THERE IS ONE LINGERING CONCERN TO OR NOT TO POST AN FFA. ATTM THE
CONSENSUS WOULD BE NOT TO POST THE FLOOD WATCH AS THE CURRENT AND
PROGGED WX PATTERN LOOKS A BIT MORE PROGRESSIVE THAN THE PREVIOUS
RUNS HAVE INDICATED.

TSRA SHOULD MOVE OUT OF SE TX THIS EVENING AND WEAK RIDGING SHOULD
GIVE US A BRIEF RESPITE (WED/THUR)...AHEAD OF THE NEXT FAST MOVING
UPPER TROF COMING IN FROM THE WEST. WEAK FRONTAL BOUNDARY STALLING
IN/NEAR THE CWA COMBINED WITH ENERGY SLIDING ALONG THE SUBTROPICAL
JET WILL BRING CAUSE FOR SLIGHTLY INCREASED POPS (THAN THE CURRENT
GRIDS WOULD INDICATE) FOR THE PERIOD FRI THROUGH SUN. BUILDING SFC
RIDGE AND NWLY FLOW ALOFT EXPECTED TO HELP DRY (AND POSSIBLY COOL)
THINGS FOR THE START OF NEXT WEEK. HOWEVER...FECKLESS MODEL PERFOR-
MANCE OF LATE WOULD INFER THAT SOME HUGE CHUNKS OF SALT MAY NEED TO
BE BANDIED ABOUT CONCERNING THE EXTENDED PORTIONS OF THIS FORECAST.

41/47

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 18Z WESTERN HALF OF SE TX.
SCEC BAYS.
SCA COASTAL WATERS 0 TO 60 NM.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 73 61 81 60 81 / 100 20 20 10 10
HOUSTON (IAH)         77 63 83 62 82 / 100 30 20 10 10
GALVESTON (GLS)       75 67 78 67 78 / 100 30 10 10 10

&&
Hazardous weather outlook, Apr 6, 6:57 AM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
657 AM CDT TUE APR 6 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-062100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
657 AM CDT TUE APR 6 2004

...SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL POSSIBLE ACROSS
SOUTHEAST TEXAS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TODAY.
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL BE APPROACHING FROM THE
WEST TODAY. THESE STORMS ARE ASSOCIATED WITH AN UPPER LEVEL STORM
SYSTEM MOVING ACROSS THE STATE. THE AIRMASS OVER SOUTHEAST TEXAS IS
RELATIVELY WARM AND UNSTABLE THIS MORNING. THE NATURE OF THE ONGOING
CONVECTION COUPLED WITH A FAVORABLE VERTICAL WIND SHEAR PROFILE
INDICATES THAT SOME OF THE THUNDERSTORMS COULD BECOME SEVERE WITH
DAMAGING WINDS AND HAIL AS THE PRIMARY THREATS. THE POTENTIAL ALSO
EXISTS FOR A FEW SUPERCELLS TO DEVELOP MAINLY OVER THE SOUTHERN HALF
OF THE AREA WITH THE THREAT OF ISOLATED TORNADOES.

IN ADDITION...LOCALLY HEAVY RAINFALL IS EXPECTED AS THE COMPLEX OF
STORMS MOVES ACROSS SOUTHEAST TEXAS. RAINFALL AMOUNTS WILL AVERAGE
1/2 TO 1 INCH WITH ISOLATED TOTALS OF 2 TO 4 INCHES POSSIBLE. THE
HEAVIER RAINFALL COULD PRODUCE MINOR FLOODING OF ROADWAYS AND LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...ISOLATED THUNDERSTORMS MAY REDEVELOP OVER SOUTHEAST TEXAS
IN THE AFTERNOON AND EARLY EVENING AS ABUNDANT SURFACE HEATING
COMBINES WITH COLD TEMPERATURES ALOFT. SOME OF THESE STORMS COULD
BECOME SEVERE.

THURSDAY THROUGH MONDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 9:12 AM CDTSpecial Marine WarningHGX2 hr
Apr 6, 10:03 AM CDTSpecial Marine WarningHGX117 min
Apr 6, 10:20 AM CDTSevere Thunderstorm WarningHGXJackson55 min
Apr 6, 11:08 AM CDTTornado WarningHGXMatagorda52 min
Apr 6, 11:12 AM CDTSpecial Marine WarningHGX108 min
Apr 6, 11:35 AM CDTTornado WarningHGXWharton55 min
Apr 6, 11:48 AM CDTSpecial Marine WarningHGX2 hr
Apr 6, 12:00 PM CDTTornado WarningHGXMatagorda60 min
Apr 6, 12:12 PM CDTSevere Thunderstorm WarningHGXHarris63 min
Apr 6, 12:31 PM CDTSevere Thunderstorm WarningHGXBrazoria59 min
Apr 6, 12:46 PM CDTSpecial Marine WarningHGX2 hr
Apr 6, 12:46 PM CDTSpecial Marine WarningHGX2 hr
Apr 6, 1:03 PM CDTTornado WarningHGXBrazoria42 min
Apr 6, 1:56 PM CDTSpecial Marine WarningHGX3 hr
Apr 6, 2:28 PM CDTSevere Thunderstorm WarningHGXChambers32 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.